Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 355, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jul 21, 2000, 12:02 AM CDT for Ellis County, Oklahoma. It was in force for 43 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 21, 2000, 12:02 AM CDT (05:02 UTC)
- Expired
- Jul 21, 2000, 12:45 AM CDT
- In force
- 43 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ellis County, OK
The radar
The Dodge City radar (KDDC), 125 km from the middle of the area, began a volume at 05:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 12:05 AM CDT | Thunderstorm Wind 54 M | Buffalo, OK | Wind was measured by the Oklahoma mesonet. |
| Jul 21, 12:17 AM CDT | Thunderstorm Wind 52 M | Gage, OK |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 11:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.0 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2430 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 54.8
The text
As transmitted, in the capitals the NWS used until 2016.
903
WUUS54 KOUN 210504
SVROKC
OKC045-059-151-153-210545-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1202 AM CDT FRI JUL 21 2000
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ELLIS COUNTY IN NORTHWEST OKLAHOMA
HARPER COUNTY IN NORTHWEST OKLAHOMA
WESTERN WOODS COUNTY IN NORTHWEST OKLAHOMA
WOODWARD COUNTY IN NORTHWEST OKLAHOMA
* UNTIL 1245 AM CDT
* AT 1202 AM CDT...DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS
ALONG A LINE EXTENDING FROM 10 MILES NORTHEAST OF BUFFALO TO 8
MILES SOUTH OF SELMAN TO 3 MILES NORTHWEST OF GAGE...MOVING EAST
AT 35 MPH.
* LOCATIONS IN THE WARNING INCLUDE ALABASTER CAVERNS STATE PARK...
BUFFALO...FARGO...FORT SUPPLY...FREEDOM... GAGE...PLAINVIEW...
SELMAN...SHARON AND WOODWARD
WIND GUSTS FROM 60 TO 80 MPH ARE LIKELY. DAMAGING WINDS MAY OCCUR
WELL IN ADVANCE OF THE PRECIPITATION FROM THIS LINE OF STORMS.
LAT...LON 3699 9982 3669 9989 3630 9993 3622 9922
3663 9909 3698 9906
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 9:39 PM CDT, 2 hours 23 minutes earlier.
Area forecast discussion, Jul 20, 9:39 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 939 PM CDT THU JUL 20 2000 PARAMETERS FOR A NOCTURNAL WIND EVENT APPEAR TO BE COMING TOGETHER FOR PORTIONS OF THE FORECAST AREA LATER TONITE. EVENING SFC ANALYS IS SHOWING A MULTITUDE OF LEFT OVER OUTFLOW BOUNDARIES LEFT OVER FROM LAST NITE/S AND TODAY/S CONVECTIVE ACTIVITY. THE MOST IMPORTANT OF SAID BOUNDARIES APPEARS TO LIE ROUGHLY ALONG THE GAGE/WATONGA/OKLAHOMA CITY/ADA CORRIDOR WITH A STRONG 850 MB BAROCLINIC ZONE ALONG AND JUST NORTH OF THE SFC BOUNDARY. STRONG TO SEVERE CONVECTION IS ALREADY ONGOING STRONG ACROSS MUCH OF CENTRAL AND WESTERN KS ATTM..ABOUT 3 HOURS EARLIER THAN LAST EVENING. RATHER IMPRESSIVE 300 MB JET ENTRANCE REGION FOR JULY OVER KS WILL LIKELY ENHANCE SRLY LLJ..AND EXPECT THIS ACTIVITY WILL BUILD SEWD INTO THE DEVELOPING LLJ AXIS OVERNIGHT ALONG AND JUST NORTH OF THE AFOREMENTIONED SFC BOUNDARY LYING NW TO SE ACROSS THE AREA. MCS WILL LIKELY BE ACCOMPANIED BY SVR WIND GUSTS AND POSSIBLY SOME HAIL WITH THE STRONGEST STORMS..ESP OVER NRN OK. THIS IS SUPPORTED BY EVIDENCE OF A DEVELOPING LOW LEVEL COLD POOL WITH MCS ATTM..AND CONVECTION SLOWLY BECOMING ORIENTED PERPENDICULAR TO THE MID LEVEL FLOW. OTHER QUESTION IS HOW FAR SOUTH TO BRING THE MCS TOMORROW MORNING. LATEST MCS PROPAGATION VECTOR FORECASTS FROM THE 00Z RUC WUD SUGGEST THAT THE MCS WILL OBTAIN A GOOD SRLY DEVELOPMENT COMPONENT AFTER MIDNIGHT..SO CARRYING POPS INTO SRN OK FRIDAY MORNING LOOKS GOOD. HEAVY RAINFALL EVENT MAY SET UP INVOF RESIDUAL OUTFLOW BOUNDARY AS STRONG 850 MB WAA/THETA ADVECTION PERSIST THRU THE MORNING. UPDATED ZONES WERE ISSUED ABOUT AN HOUR AGO TO REFLECT THE ABOVE THINKING. MILLER .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, Jul 20, 11:37 PM CDT, 25 minutes before
OKZ004>048-050>052-TXZ083>090-210600- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1137 PM CDT THU JUL 20 2000 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT TONIGHT ACROSS MUCH OF NORTHERN OKLAHOMA...GENERALLY NORTH OF A LINE FROM GAGE...TO WATONGA...TO OKLAHOMA CITY...TO SEMINOLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT NORTH OF A LINE FROM CHEYENNE TO ADA. DISCUSSION...A LARGE COMPLEX OF SEVERE THUNDERSTORMS OVER SOUTHERN KANSAS WILL MOVE RAPIDLY SOUTHEAST ACROSS MUCH OF NORTHERN OKLAHOMA OVERNIGHT. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS FROM 60 TO 90 MPH. A FEW REPORTS OF HAIL UP TO THE SIZE OF QUARTERS ARE ALSO EXPECTED. WIND SHEAR PARAMETERS ARE ALSO SUPPORTIVE OF SUPERCELLS...AND A FEW SUPERCELLS MAY DEVELOP WITHIN THE LINE OF STORMS OR AHEAD OF IT. THE POSSIBILITY OF A TORNADO OR TWO CANNOT BE RULED WITH ANY SUPERCELLS THAT ARE ABLE TO DEVELOP. EMERGENCY MANAGER AND STORM SPOTTER GROUP ACTIVATION WILL BE REQUIRED ACROSS THE NORTHERN HALF OF OKLAHOMA OVERNIGHT. MILLER
Special weather statement, Jul 20, 11:37 PM CDT, 25 minutes before
OKZ004>048-050>052-TXZ083>090-210600- THUNDERSTORM OUTLOOK...UPDATED.. NATIONAL WEATHER SERVICE NORMAN OK 1137 PM CDT THU JUL 20 2000 THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT TONIGHT ACROSS MUCH OF NORTHERN OKLAHOMA...GENERALLY NORTH OF A LINE FROM GAGE...TO WATONGA...TO OKLAHOMA CITY...TO SEMINOLE. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVERNIGHT NORTH OF A LINE FROM CHEYENNE TO ADA. DISCUSSION...A LARGE COMPLEX OF SEVERE THUNDERSTORMS OVER SOUTHERN KANSAS WILL MOVE RAPIDLY SOUTHEAST ACROSS MUCH OF NORTHERN OKLAHOMA OVERNIGHT. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE DAMAGING WIND GUSTS FROM 60 TO 90 MPH. A FEW REPORTS OF HAIL UP TO THE SIZE OF QUARTERS ARE ALSO EXPECTED. WIND SHEAR PARAMETERS ARE ALSO SUPPORTIVE OF SUPERCELLS...AND A FEW SUPERCELLS MAY DEVELOP WITHIN THE LINE OF STORMS OR AHEAD OF IT. THE POSSIBILITY OF A TORNADO OR TWO CANNOT BE RULED OUT WITH ANY SUPERCELLS THAT ARE ABLE TO DEVELOP. EMERGENCY MANAGER AND STORM SPOTTER GROUP ACTIVATION WILL BE REQUIRED ACROSS THE NORTHERN HALF OF OKLAHOMA OVERNIGHT. MILLER
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 11:15 PM CDT | Severe Thunderstorm Warning | OUN | Harper | 45 min |
| Jul 20, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Ellis | 18 min |
| Jul 21, 12:02 AM CDT | Severe Thunderstorm Warning | OUN | Harper, Woods, Woodward | 43 min |
| Jul 21, 12:10 AM CDT | Severe Thunderstorm Warning | OUN | Grant | 50 min |
| Jul 21, 12:32 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Woods | 53 min |
| Jul 21, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Major, Woodward | 35 min |
| Jul 21, 1:24 AM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Garfield, Grant | 51 min |
| Jul 21, 1:24 AM CDT | Severe Thunderstorm Warning | OUN | Major | 51 min |
| Jul 21, 1:48 AM CDT | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 42 min |
| Jul 21, 2:14 AM CDT | Severe Thunderstorm Warning | OUN | Garfield, Grant, Kay, Noble | 46 min |
| Jul 21, 2:29 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher, Logan, Oklahoma | 61 min |
| Jul 21, 2:58 AM CDT | Severe Thunderstorm Warning | OUN | Noble, Payne | 62 min |
| Jul 21, 2:58 AM CDT | Severe Thunderstorm Warning | OUN | Lincoln | 62 min |
| Jul 21, 3:10 AM CDT | Severe Thunderstorm Warning | OUN | Cleveland, Grady, McClain | 50 min |
| Jul 21, 3:20 AM CDT | Severe Thunderstorm Warning | OUN | Pottawatomie, Seminole | 55 min |
| Jul 21, 3:55 AM CDT | Severe Thunderstorm Warning | OUN | Garvin, Hughes, Pontotoc | 65 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.